Tylenol, Motrin, Zyrtec and Benedryl recalled by manufacturer

If you’re like most parents, you reach for liquid Motrin or Tylenol when your child spikes a fever in the middle of the night. But a recent recall of those products, as well as liquid Benadryl and Zyrtec, means it’s time to double-check what you’re pouring into the medication spoon.

What you need to know

What products are being recalled?

Certain liquid infant and children’s types of the following
medications are being recalled:

  • Tylenol
  • Motrin
  • Zyrtec
  • Benadryl

For a complete list, see mcneilproductrecall.com.

What’s wrong with the products?

It appears that there is a problem with the base liquids that
these medications are added to, says Dr. Randall Atkison, pediatric
pharmacist at Central DuPage Hospital. Some products may have too
little or not enough of the active ingredient. Particles were found
in some medications as well, although Johnson & Johnson has not
identified the particles.

What do I do if I have recalled medication?

Stop using it immediately. Go to the recall
website
listed above to apply for a refund.

McNeil Consumer Healthcare, a division of Johnson& Johnson, has voluntarily recalled those four medications due to manufacturing problems that have left some medications with too much active ingredient, some with not enough and some with particles in them.

But don’t panic if you’ve given your child any of these medications – if they look fine, chances are they are fine.

“Before you get concerned, if your child’s had the medication recently, how do they look? Some of these medications are really pretty safe and so I’m not worried if there’s a slight misdosing if the child looks well,” says Dr. Ken Polin, a pediatrician with Town and Country Pediatrics in Chicago and spokesperson for the American Academy of Pediatrics.

There have been no reports of medical problems from any of the recalled medications. That said, make sure your child doesn’t receive any more doses of the medication by putting it in a secure place until you can contact the manufacturer for a refund.

Four children’s medications, including liquid Tylenol, are being voluntarily recalled by a Johnson& Johnson company.

While the manufacturing issues are being sorted out, switch to generic medications, says Dr. Randall Atkison, pediatric pharmacist at Central DuPage Hospital. As long as the generic medications weren’t manufactured by Johnson& Johnson, they are safe alternatives.

And be careful about giving adult doses of medications to children. “The dosing is based on weight and a child is not a small adult,” says Atkison. He also advises against using herbal remedies; because they don’t go through a government approval process, there’s no guarantee of what’s actually in them.

So how to tame those high temperatures? Try a tepid bath. Don’t use alcohol baths, because they can bring temperatures down too quickly and chill children, ultimately leading to a higher fever. And as soon as possible, head to your local pharmacy for a generic form of acetaminophen or ibuprofen.

And remember, less is more when it comes to giving children medication. “You don’t dose a child just because you think that they have a fever or because it’s convenient,” says Atkison. “You give it only when necessary. As little as you can use is what you should be going by.”

- Advertisement -

Latest Stories

How to Address Racism in Kids’ Books and Movies

Talk about the racism with your kids, too.

Education Innovation Starts at These Top Schools

Our top education advertising partners offer insight.



- Advertisement -